1-877-327-4636 Alcohol and Substance
1-800-436-8477 Morning Sickness
1-888-246-5840 HIV and HIV Treatment
1-877-439-2744 Motherisk Helpline
416-813-6780 Motherisk Helpline
Pregnancy & Breastfeeding Resources
- Read more in our News Archive
Current Studies at Motherisk
Neurodevelopment of Children Exposed in-Utero to Chemotherapy for Maternal Breast Cancer (Dr. I Nulman)
Diclegis Surveillance Program Study
Diclectin Surveillance Program Study
Study seeks women between 4 and 12 weeks in their pregnancy with morning sickness (NVP)
Pregnancy in Women with Multiple Sclerosis
Environmental Exposures and Children's Health
Alcohol Use during Pregnancy
Control of Hypertension in Pregnancy Study
Folic Acid Before and During Pregnancy
Lamisil in Pregnancy
Meridia in Pregnancy
Autoimmune Diseases in Pregnancy Project
Conditions in Pregnancy: Women cautioned about advisory from Health Canada
Experts concerned pregnant patients may overreact to antidepressant warning issued
By Karen Richardson
TORONTO Canadian experts are concerned about pregnant women being treated for depression who may hastily stop antidepressant use following the release this month of a Health Canada advisory on the potential adverse effects of selective serotonin reuptake inhibitors (SSRIs) and other antidepressants on newborns.
"Under no circumstances should women be tapered off or stopped 'cold turkey' in pregnancy if they really need their medication," said Dr. Gideon Koren, director of the Motherisk Program at the Hospital for Sick Children here.
The advisory applies to bupropion, citalopram, fluoxetine, fluvoxamine, mirtazapine, paroxetine, sertraline and venlafaxine, and suggests the danger is greatest when women take newer antidepressants during the third trimester of pregnancy.
It was posted to increase awareness among physicians of symptoms that may occur in newborns ranging from respiratory difficulties to seizures and constant crying, and follows in the footsteps of a similar U.S. Food and Drug Administration advisory in July of this year, said Health Canada spokesperson Jirina Vlk, in an interview.
"International information on adverse events indicate mothers who took these medications developed complications at birth requiring prolonged hospitalization, breathing support and tube feeding."
Canadian specialists caution discontinuing antidepressants in expectant women near term is unwarranted and life-threatening, and places mother and baby at risk. "Any risk associated with treatment must be weighed against the risk of not treating," said Dr. Meir Steiner, professor of psychiatry, behavioural neurosciences and obstetrics and gynecology at McMaster University in Hamilton.
Dr. Koren remains "very concerned" patients will overreact to the advisory, and reported Motherisk received nearly 200 calls a day following the advisory posting on Health Canada's Web site.
"Many of our callers in the last couple of days indicated they are considering stopping it (antidepressants) altogether, and we made a huge effort to convince them first of all to see their psychiatrist or to come into the clinic," said Dr. Koren, who is also a professor of pediatric pharmacology and genetics at the University of Toronto.
Untreated depression can be an emergency situation, and is the strongest predictor of postpartum depression, he said.
"When patients stop 'cold turkey' there is much more suicidal ideation, suicidal attempts, replacing the medication with alcohol and the need for hospitalization. So one must balance the risk to the mother compared with a potential risk to the baby."
Yet the advisory was intended to be an information piece for physicians rather than a warning, Vlk said. "We are not telling people to stop their medication. What we're saying is consult your physician."
Dr. Koren, who also holds the Ivey Chair in molecular toxicology at the University of Western Ontario in London, Ont., said the advisory "is not sufficiently based on available information." As part of the Ivey Consensus Group, an organization researching toxicology and drug safety, he said the neonatal withdrawal syndrome occurs in a minority of cases, is self-limited and does not lead to morbidity.
"We systematically reviewed all the literature and identified five studies from three countries. All five studies are very similar in their results. There is a discontinuation syndrome, but it affects up to about 20% of the babies."
He said new guidelines may result in physicians more able to recognize and treat the discontinuation syndromeespecially respiratory distress.
"When physicians see respiratory distress they should think about antidepressants." While not yet a recommendation, experts say infants may soon be treated with small doses of an antidepressant following delivery to avoid distress.
"We are suggesting that on the rare, rare occasion where a mother has delivered a baby who shows the discontinuation symptoms from the specific SSRIs, why not treat it the same way you would treat an opium withdrawal and give a few drops of a solution of an SSRI to the baby," said Dr. Steiner of the Women's Health Concerns Clinic at St. Joseph's Hospital in Hamilton. He claims the advisory is not based on any new evidence. "We saw more symptoms in babies born on tricyclics," said Dr. Steiner.
© Copyright 2003 The Medical Post. All rights reserved.